Alert archive / South Carolina / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 111, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jul 24, 2022, 3:58 PM EDT for Beaufort County, Jasper County, South Carolina; Chatham County, Effingham County, Georgia. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2022, 3:58 PM EDT (19:58 UTC)
- Expired
- Jul 24, 2022, 4:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chatham County, GA, Effingham County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 42 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1124 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 3:38 PM EDT, 20 minutes earlier.
Area forecast discussion, Jul 24, 3:38 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Charleston SC 338 PM EDT Sun Jul 24 2022 .SYNOPSIS... An upper level low over the Atlantic will drift west today and will push onshore and weaken over the Southeast early this week. High pressure will then expand over the region and will prevail into next weekend. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... In the synoptic scale we find Atlantic high pressure over or near the immediate region, while aloft the TUTT LOw draws a little closer to the Southeast coast from the Atlantic. That system is situated between one strong anticyclone out to the north of Bermuda, with a second centered close to the ArkLaTex region. Through this evening there will continue to be the interaction of various meso-scale boundaries. Convection in the ocean will remain offshore, but over land the coverage will peak in the scattered range. Since the sea breeze is already approaching the I-95 corridor, the highest PoPs in the 50% range will be found near and west of that boundary. There are no indications of any cold pooling to occur, but with the collision of the sea breeze convection with outflow boundaries from the west, and some of the simulated satellite products showing small clusters of storms to form, this does bear close watching. Given weak shear and DCAPE at or above 1000 J/kg, a couple of pulse severe t-storms will be possible with damaging winds and possibly some small hail being the main concerns. Frequent cloud to ground lightning will also occur due to the strength of the updrafts as depicted by the HREF. Due to weak steering motion and PWat about 100-120% or normal, some of the t-storms will result in heavy rainfall. This will lead to a risk for minor flooding of low-lying and poor drainage areas. This might require the issuance of a couple of Flood Advisories. The better risk for any Flood Advisories will occur inland. Church Creek in the West Ashley area continues to slowly fall as of mid afternoon, down to about 0.8 ft below Minor Flood Stage. It's starting to look as if the heavier rains will stay inland from this basin. But keeping in mind it won't take much rainfall to produce minor flooding, we do need to keep a close weather watch. Convection that is mainly inland will wane by mid evening, and looks to be completely done before midnight. During the overnight hours there will be a gradual increase in convection out near the Gulf Stream. This activity will push west and expand toward the coast late as low level convergence increases. Isentropic ascent and the closer proximity to the TUTT Low and it's associated vorticity rotating around it, will cause a flare up of showers and t-storms. Some of which will impinge on the Charleston and Colleton County coastal sections before daybreak. An interesting observation from the NAMNest and RAMSDIS Simulated satellite products is that convection in the Ohio Valley could send an outflow toward the area late tonight. Even if this were to occur, it wouldn't have any impacts on generating any convection during the tonight period. There will be some ground fog where rains occurred early, but not enough to add to the forecast. Min temps will be similar to what we have experienced this month, and mainly in the lower and middle 70s. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... Atlantic high pressure will build/expand over the region early this week. Within this regime, an upper trough over the western Atlantic will push onshore and will weaken/be shunted toward the south. Thus, any contribution of this feature to convection, during the overnight/early morning hours near the coast and over adjacent coastal waters and initiating along the sea breeze/other mesoscale boundaries during the day, will wane with time. Monday morning, Pops over coastal counties and adjacent coastal waters will give way to typical diurnal PoPs over land. Tuesday, more sparse coverage of diurnal convection will reside inland, and few locations will receive any rainfall Wednesday, especially as offshore low-level flow pins the sea breeze near the coast. Significantly, this pattern will also favor a trend toward above-normal temperatures and a daily expansion of maximum heat indices at least 100F through the first half of the week. By Wednesday, highs in the middle 90s and dewpoints in the 70s will support widespread heat index values 103- 105F especially along/east of Interstate 95, and perhaps approaching 110F near the coast. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Deep layered high pressure will dominate through late week. This regime will continue to feature hot temperatures and sparse coverage of diurnal convection. Heat index values will reach or exceed 100F everywhere, and probabilities for Advisory level heat indices 110- 114F will increase along/west of I-95. Then, next weekend another upper trough will advance into/amplify over the eastern CONUS, and this will push another cold front in our direction. While the upper trough/cold front should remain north of our region, the upper ridge over our area will shift south, and somewhat greater moisture should spread into the region. Thus, temperatures could average a couple of degrees cooler than those of late week, and the chance for diurnal thunderstorms could return to at least normal for late July. In fact strengthening low/mid level winds could enhance the potential for damaging winds in any thunderstorms. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... KCHS: the bulk of the convection looks to stay away from the terminal this afternoon, so we have no more than VCTS. Once convection fades and/or shifts inland this evening, VFR will prevail tonight. There could be some marine induced SHRA/TSRA getting close to the terminal late Monday morning and early afternoon. We will show VCSH this far in advance, and adjust in later TAF issuances if necessary. KJZI: With the expectation that SHRA/TSRA either remains offshore or further inland this afternoon, we have just VCTS through 20Z. Otherwise it'll remain VFR through at least late tonight, before some potential for flight restrictions in SHRA or TSRA occurs thereafter. This would be the result of convection flaring over the nearby ocean and maybe impacting the terminal after 10Z Monday. Until trends are more certain we have just VCSH. KSAV: Convection is getting a slower start at the terminal than the other two sites, with very little cumulus development so far. However, the sea breeze and other small scale boundaries will effect the site this afternoon and early evening, resulting in VCTS initially, with a tempo for direct impacts from a TSRA from 20-22Z. Aside from this activity, VFR looks to prevail through the remainder of the 18Z TAF cycle. Extended Aviation Outlook: Brief flight restrictions are possible during afternoon/evening showers and thunderstorms, with the highest probabilities for thunderstorms on Monday. && .MARINE... The typical Atlantic high pressure ridge will dominate the coastal waters through tonight. With sea breeze influences and nocturnal low level jetting, mostly southerly winds will be as high as 15 or 20 kt.While there will be some gusts close to 25 kt at times on the AMZ350 waters and in Charleston Harbor, there won't be enough coverage or frequency to hoist the Small Craft Advisory. Seas will average 2 or 3 ft throughout the Atlantic, with some 2 foot waves in Charleston Harbor early on. Mariners should remain alert for isolated to scattered late night t-storms that expand toward the coast. Some of these will produce gusty winds, heavy rains and frequent lightning strikes. Depending upon the areal coverage of convection, there could be a risk for waterspouts close to daybreak, with the locally derived Waterspout Index in the Moderate range. Monday morning, light winds, moisture and other parameters appear favorable for waterspouts along any mesoscale boundaries over coastal waters. Atlantic high pressure will maintain south/southwest winds this week. Early, week, strongest winds 15-20 knots will occur during the afternoon sea breeze and during nocturnal wind surges. Mid to late week, the probability for gusts to 25 knots/Small Craft Advisories will increase especially during the afternoon/evening hours. Seas 2- 3 feet early week will build to 3-4 feet midweek into next weekend. Rip currents: The daily sea breeze could could strengthen sufficiently and, combined with the influence of the upcoming new moon, could enhance the risk for rip currents on area beaches especially mid to late week. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM... SHORT TERM...SPR LONG TERM...SPR AVIATION... MARINE...
Hazardous weather outlook, Jul 24, 3:41 PM EDT, 17 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 341 PM EDT Sun Jul 24 2022 GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>052-251945- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 341 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms/Flooding: Scattered showers and thunderstorms will impact the region into this evening, especially inland. An isolated severe thunderstorm or two with damaging winds could occur. Any thunderstorms will be accompanied by frequent cloud to ground lightning and locally heavy rainfall, capable of producing minor flooding of low lying and poor drainage areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-350-352-354-374-251945- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- 341 PM EDT Sun Jul 24 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jul 24, 3:26 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Charleston SC
326 PM EDT Sun Jul 24 2022
SCZ043-047>049-242015-
Coastal Colleton-Inland Jasper-Beaufort-Inland Colleton-
326 PM EDT Sun Jul 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT, COLLETON
AND JASPER COUNTIES...
At 326 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Gardens Corner, or 7 miles southeast of
Yemassee, moving northeast at 5 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Beaufort, Yemassee, Clarendon, Green Pond, Dale, Gardens Corner,
Sheldon and Pocotaligo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3283 8066 3255 8051 3248 8079 3264 8089
3271 8083
TIME...MOT...LOC 1926Z 245DEG 5KT 3261 8077
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
AdamSpecial weather statement, Jul 24, 3:42 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Charleston SC
342 PM EDT Sun Jul 24 2022
SCZ047-048-051-242015-
Inland Jasper-Coastal Jasper-Beaufort-
342 PM EDT Sun Jul 24 2022
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 341 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm over Switzerland, or near Ridgeland, moving west
at 10 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Ridgeland, Jasper, Hardeeville, Calawassie Island, Grahamville, Old
House, Tillman and Sun City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.
&&
LAT...LON 3251 8090 3233 8082 3223 8110 3250 8113
TIME...MOT...LOC 1941Z 077DEG 10KT 3239 8100
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SPRThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 5:06 AM EDT | Special Marine Warning | CHS | 54 min | |
| Jul 24, 5:56 AM EDT | Special Marine Warning | CHS | 64 min | |
| Jul 24, 6:57 AM EDT | Special Marine Warning | CHS | 93 min | |
| Jul 24, 7:07 AM EDT | Areal Flood Advisory | CHS | Charleston | 83 min |
| Jul 24, 8:45 AM EDT | Special Marine Warning | CHS | 79 min | |
| Jul 24, 3:26 PM EDT | Special Weather Statement | CHS | Colleton | 49 min |
| Jul 24, 3:42 PM EDT | Special Weather Statement | CHS | Jasper | 33 min |
| Jul 24, 4:10 PM EDT | Areal Flood Advisory | CHS | Beaufort, Jasper | 60 min |
| Jul 24, 4:17 PM EDT | Special Weather Statement | CHS | Hampton | 43 min |
| Jul 24, 4:32 PM EDT | Severe Thunderstorm Warning | CHS | Jasper | 58 min |
| Jul 24, 4:53 PM EDT | Special Weather Statement | CHS | Dorchester | 37 min |
| Jul 24, 5:23 PM EDT | Special Weather Statement | CHS | Allendale | 37 min |
| Jul 24, 5:29 PM EDT | Special Weather Statement | CHS | Dorchester | 31 min |
| Jul 24, 4:58 PM EDT | Severe Thunderstorm Warning | CHS | Bryan, Bulloch, Chatham, Effingham | 62 min |
| Jul 24, 5:47 PM EDT | Special Weather Statement | CHS | Bryan | 28 min |
| Jul 24, 6:32 PM EDT | Special Weather Statement | CHS | Bryan | 43 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2022Severe Thunderstorm Warnings in Georgia, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.